#MSBlog: A previous post, from last year, that explains what avascular necrosis of the hip is!
Epub ahead of print: Sahraian et al. Avascular necrosis of the femoral head in multiple sclerosis: report of five patients. Neurol Sci. 2011 Dec 31.
Osteonecrosis (death of bone due to blockage of blood vessels) of the femoral head (top of thigh bone) is a severe complication of steroid use, which may lead to more disability in MSers because of delayed diagnosis. The exact dose and risk period of steroids which cause the necrosis are not clearly known. The aim of the study was to enhance the attention of clinicians to leg pain in MSers with regard to steroid therapy.
This is a report five MSers with femoral head necrosis who had RRMS and received different doses of methyl prednisolone. The cases consisted of 3 females and 2 males. The duration of disease varied between 1 and 3 years. The least interval between the last pulse of prednisolone and diagnosis of avascular necrosis was 6 months. 2 of them received one pulse of 5 g of methyl prednisolone. All 5 patients had delayed diagnosis because the signs and symptoms were attributed to MS, which indicate the necessity of further focusing attention to early evaluations.
"This is one of the reasons why I try an avoid using steroids for treating relapses; avascular necrosis (AVN) is a serious complication and when it involves the femoral head it usually requires a joint replacement. MSrs need to know that the final outcome from a relapse (recovery or non-recovery) is the same whether or not the relapse is treated with steroids. All that steroid treatment does is hasten the recovery period; you only recovery about 2 weeks earlier, on average, if you receive steroid therapy. In addition to AVN steroids are associated with a large number of other side effects."
"If you have a relapse please ask yourself if you really need those steroids? Preventing AVN is better than treating it!"
Labels: AVN, relapses, steroids